Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Charleston, SC

May 18, 2002Berkeley County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 18, 2002, 2:06 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2002, 2:06 PM EDT (18:06 UTC)
Expired
May 18, 2002, 2:45 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:07 PM EDTThunderstorm Wind 50 ESummerville, SCSeveral trees were down.
May 18, 2:25 PM EDTThunderstorm Wind 50 EGoose Creek, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3092 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3092 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 181806
SVRCHS
SCC015-035-181845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT SAT MAY 18 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.
  EAST CENTRAL DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 245 PM EDT.

* AT 205 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  SANGAREE...OR ABOUT 4 MILES NORTHEAST OF SUMMERVILLE...MOVING EAST
  AT 35 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:20 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 18, 10:20 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 AM EDT SAT MAY 18 2002

FRNTL BNDRY MOVING THRU THE UPSTATE WITH SHORTWAVE ENERGY OVER AL.
DECENT LINE OF ACTIVITY MOVING TOWARDS THE CWA. DEWPTS IN THE LOWER
70S WITH LI AROUND -4 AND CAPES UP TO 2500. SUSPECT OUR SEVERE
POTENTIAL MAY BE LIMITED DUE TO CLOUD COVER ACROSS THE AREA UNLESS
WE CAN GET MORE BREAKS IN THE CLOUDS. AN ISOLATED SEVERE CELL IS NOT
OUT OF THE QUESTION EARLY THIS AFTN WITH WIND BEING THE MAIN THREAT.
HAIL MAY BE A THREAT LATER INTO THE AFTN AS COOLER AND DRIER AIR
MOVES IN ALOFT. WILL CONTINUE 70 POPS AS MOST AREAS SHOULD GET
MEASURABLE PRECIP. SOME BREAKS IN CLOUDS SHOULD ALLOW TEMPS TO REACH
THE LOWER 80S. FRNTL BNDRY TO MOVE THROUGH THE AREA TOWARDS EVENING.
WILL MAKE A FEW ADJUSTMENTS TO WINDS BUT NO ADDITIONAL CHANGES
PLANNED.

MARINE...NO CHANGES PLANNED AT THIS TIME. WILL CONTINUE SMALL CRAFT
ADVISORY FOR ALL WATERS. CURRENT FCST LOOKS TO BE ON TRACK.

CHS   82  55  72  51 /  70  30   0   0
SAV   83  55  72  50 /  70  20   0   0
CHL   80  60  71  59 /  70  30   0   0
NBC   83  56  73  53 /  70  30   0   0
RBW   82  53  72  49 /  70  20   0   0

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.

SLF/JAC

In the hours before

Special weather statement, May 18, 10:50 AM EDT, 3 hours 16 minutes before
SCZ040-042>045-047>050-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT SAT MAY 18 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS SOUTH COASTAL
   SOUTH CAROLINA...

WARM MOIST AIR WILL COMBINE WITH THE ENERGY FROM AN APPROACHING COLD
FRONT TO FUEL THUNDERSTORMS OVER SOUTH COASTAL SOUTH CAROLINA THIS
AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH BEING THE MAIN THREAT. HAIL LARGER
THAN THREE QUARTERS OF AN INCH IS ALSO POSSIBLE LATER THIS AFTERNOON
WITH SOME OF THESE STORMS AS COOLER DRIER AIR FILTERS IN ALOFT.

THE COLD FRONT IS EXPECTED TO MOVE OFF THE COAST AND THROUGH THE
COASTAL WATERS THIS EVENING. THE SEVERE WEATHER THREAT SHOULD
DIMINISH ONCE THE FRONT PASSES THROUGH THE AREA.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT
OF A WATCH OR WARNINGS.

IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER
SERVICE OFFICE AS SOON AS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:38 PM EDTSevere Thunderstorm WarningCHSCharleston37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.